Adolescent, Unresponsiveness, Barbituate overdose
The differential diagnosis of unresponsiveness encompasses many disorders, including hypo- or hyperglycemia, a postictal state following a seizure, toxic ingestion, psychiatric or neurologic disease, hemodynamic compromise, and trauma. When an adolescent is brought to the emergency department in a comatose state, one of the most likely causes is a toxic ingestion, although the substance(s) responsible for the comatose state may not be known immediately. The unresponsive, hypothermic, hypotensive boy in the vignette, who also has respiratory depression and miosis, most likely has ingested an overdose of barbiturates, opiates, or other sedative/hypnotics.
Barbiturates exert their depressive effect by enhancing the action of gamma aminobutyric acid (GABA), the primary inhibitory central nervous system neurotransmitter, and by decreasing excitatory amino acid response and calcium conductance. Short-acting barbiturates such as secobarbital (eg, reds, red devils, F-40s, pinks, pink ladies) or pentobarbital (eg, yellow jackets, Abbotts, Mexican yellows) are used illicitly to reduce anxiety, decrease inhibitions, and treat unwanted side effects of stimulants or other substances of abuse. Illicit barbiturate use by adolescents has risen gradually in recent years, as has the use of marijuana, cocaine, and LSD. For example, 5.5% of high school seniors reported ever having used barbiturates in 1992, increasing to 9.8% in 1999.
All barbiturates are potentially addictive and may cause an abstinence syndrome when discontinued. A daily dose of 600 mg to 800 mg of a short-acting barbiturate for 1 month or more will cause physiologic dependence. Higher doses create a stronger dependence and more serious abstinence symptoms. Within 24 hours of discontinuing a short-acting barbiturate, an addicted individual experiences withdrawal symptoms such as weakness, tremors, sweating, insomnia, agitation, delusions, psychosis, seizures, and hyperthermia.
Although an overdose of amphetamines, cocaine, LSD, or phencyclidine could produce coma, findings on physical examination differ significantly from those of barbiturate intoxication. Patients intoxicated with any of these substances generally have tachycardia, hypertension, hyperthermia, and dilated pupils.
Amitai Y, Oehme F, Heath AJ, McCarron MM. Barbiturates-short acting.
In: Toll LL, Hurlbut KM, eds. Poisindex System. Englewood, Co:
Micromedex, Inc; expires 12/2000. Available at: www.micromedex.com.
Coupey SM. Barbiturates. Pediatr Rev. 1997;18:260-265